Michigan, 2011

Hail in Michigan, November 14, 2011

November 14, 2011 · NWS DTX · 1 event in 1 county or zone

An isolated thunderstorm produced nickel size hail along the Lake Erie shoreline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An isolated thunderstorm produced nickel size hail along the Lake Erie shoreline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Nov 14, 12:39 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Nov 14, 12:39 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1239 PM EST MON NOV 14 2011

.AVIATION...

//DISCUSSION...

RAIN WILL OVERSPREAD THE SOUTHEAST MICHIGAN TAF SITES...ESPECIALLY
FROM PTK SOUTH...AS A LOW LEVEL FRONT AND MOISTURE LIFT FROM INDIANA
AND OHIO INTO SOUTHEAST MICHIGAN. THIS WILL OCCUR AS AN AREA OF LOW
PRESSURE TRACKS ACROSS EXTREME SOUTHEAST MICHIGAN THIS AFTERNOON.
CEILINGS WILL BE LOWEST CLOSER TO THE AREA OF LOW PRESSURE...WITH
CEILINGS EXPECTED TO DROP BELOW 2000 FEET FROM PTK SOUTHWARD. DUE TO
THE FAST MOVEMENT OF THIS SYSTEM...CONDITIONS WILL IMPROVE
DRAMATICALLY BETWEEN 23Z AND 01Z. VFR CONDITIONS ARE THEN EXPECTED
OVERNIGHT AND TUESDAY.

FOR DTW...CEILINGS WILL CONTINUE TO HOLD BETWEEN 1500 AND 2500 FEET
THIS AFTERNOON AS RAIN OVERSPREADS THE REGION. ENOUGH FORCING AND
INSTABILITY WILL ALSO BE PRESENT FOR A FEW THUNDERSTORMS TO DEVELOP
OVER SOUTHEAST MICHIGAN...ALTHOUGH COVERAGE MAY NOT BE GREAT ENOUGH
FOR A STORM TO ACTUALLY IMPACT DTW. DRIER AIR WILL BEGIN TO MOVE
INTO THE AREA EARLY THIS EVENING...BRINGING AN END TO
SHOWERS/THUNDERSTORM CHANCES. VFR CONDITIONS ARE EXPECTED OVERNIGHT.

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE IN CEILINGS BELOW 5000 FEET WITH SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON.

* MEDIUM CONFIDENCE IN THUNDERSTORMS IMPACTING THE TERMINAL LATE
THIS AFTERNOON.

&&

.PREV DISCUSSION...ISSUED 350 AM EST MON NOV 14 2011

SHORT TERM...TODAY

SUBSIDENCE IN THE WAKE OF LAST EVENINGS MID LEVEL SHORT WAVE AND
ASSOCIATED SURFACE FRONT HAS LED TO CONSIDERABLE CLEARING ACROSS
MUCH OF THE FORECAST AREA. THIS PERIOD OF SUBSIDENCE WILL BE SHORT
LIVED HOWEVER AS THE NEXT SYSTEM TO IMPACT SE MI IS ALREADY GAINING
STEAM ACROSS THE OHIO VALLEY.

THE 00Z UPPER AIR ANALYSIS REVEALED A 140 KT 300MB JET OVER
KANSAS...WHICH IS FORECAST TO STRENGTHEN CONSIDERABLY TODAY AS IT
LIFTS TOWARD LOWER MI. THIS IS DUE TO TIGHTENING OF THE GEOPOTENTIAL
HEIGHT FIELD ACROSS THE MIDWEST. THE ASSOCIATED AGEOSTROPHIC
RESPONSE WILL LEAD TO DEEP LAYER FRONTOGENESIS ACROSS THE OHIO
VALLEY AND SRN LOWER MI. THE LATEST WATER VAPOR IMAGERY ALSO SHOWS A
WEAK MID LEVEL IMPULSE OVER EASTERN COLORADO. AT THE SURFACE...LOW
PRESSURE IS LOCATED OVER KANSAS WITH A QUASI STATIONARY SURFACE
FRONT EXTENDING INTO CENTRAL IL/IN. THE 00Z RAOBS SHOWED AMPLE LOW
LEVEL MOISTURE IN PLACE WITHIN THE WARM SECTOR...WHILE THE CURRENT
WATER VAPOR LOOP HAS BEEN SHOWING A RESPECTFUL AMOUNT OF MID LEVEL
MOISTURE TRANSPORT INTO THE CENTRAL PLAINS AND MIDWEST. THE MID
LEVEL IMPULSE OVER ERN CO WILL LIFT INTO THE NRN GR LKS THIS
AFTERNOON WHILE THE SURFACE LOW TRACKS NORTHEAST. THE BULK OF THE
00Z MODEL SUITE NOW TAKE THE SURFACE LOW ACROSS METRO DETROIT LATE
THIS AFTERNOON...A BIT FARTHER NORTH THAN EARLIER MODEL SOLUTIONS
HAD SUGGESTED. MODEL INITIALIZATIONS WERE A TOUCH TOO WEAK WITH THE
UPPER JET STRENGTH AND NOT QUITE DEEP ENOUGH WITH THE SURFACE LOW
OVER KANSAS...WHICH SEEMS SUPPORTIVE OF THE MORE NORTHERLY TREND.

STRENGTHENING DYNAMICS WITHIN THE EXIT REGION OF THE UPPER JET WILL
LEAD TO MOIST ISENTROPIC ASCENT ACROSS SE MI...PARTICULARLY IN THE
15Z TO 18Z TIME PERIOD. DEEP LAYER FRONTOGENESIS ACROSS THE OHIO
VALLEY/SRN GREAT LAKES WILL ALSO STRENGTHEN SIGNIFICANTLY THIS
AFTERNOON. THE APPROACH OF THE SFC LOW WILL ALLOW THE LOWER
TROPOSPHERIC FRONT TO LIFT INTO METRO DETROIT AROUND 21Z. REGIONAL
RADAR OVER THE LAST SEVERAL HOURS HAS ALREADY SHOWN CONVECTION
ERUPTING ALONG THE SFC-925MB PORTIONS OF THE FRONT. THIS ALONG WITH
A DEEP LAYER OF POTENTIAL INSTABILITY ABOVE THE FRONTAL SURFACE
SUPPORTS THE MORE ACTIVE SECTIONS OF THE FRONT IN TERMS OF
SHOWERS/THUNDERSTORMS REMAINING ALONG AND SOUTH OF THE 925MB
FRONT...WHICH TARGETS LOCATIONS ALONG AND SE OF A HOWELL TO PORT
HURON LINE FOR MORE WIDESPREAD CONVECTION AND HIGHER RAINFALL
AMOUNTS. MODEL SOLUTIONS DO HINT AT A PERIOD OF INCREASED
FRONTOGENESIS ALONG 800-650MB LAYER LATER THIS AFTERNOON. THE
REGIONAL RADAR LOOP IS NOW SHOWING RETURNS DEVELOPING OVER IOWA AND
NORTH-CENTRAL IL. THESE FACTORS REMAIN SUPPORTIVE OF SCATTERED TO
NUMEROUS POPS ACROSS THE NORTHERN HALF OF THE FORECAST AREA...WITH
MUCH LOWER QPF AMOUNTS.

IT WILL BE A DIFFICULT TEMP FORECAST TODAY. SURFACE OBSERVATIONS
SUGGEST TEMPS WILL SURGE WELL INTO THE 60S IN THE WARM SECTOR /ALONG
SOUTH OF THE 1-94 CORRIDOR/. FARTHER NORTH...THERE MAY BE JUST
ENOUGH INSOLATION EARLY IN THE DAY TO BOOST TEMPS INTO THE 50S. ONCE
THE RAIN BEGINS NORTH OF THE FRONT HOWEVER...THE LOW SFC DEWPOINTS
WILL CAUSE ENOUGH EVAPORATIONAL COOLING TO DROP TEMPS DOWN SEVERAL
DEGREES.

LONG TERM...TONIGHT THROUGH SUNDAY

WEATHER CONDITIONS FOR TONIGHT ACROSS SOUTHEASTERN MICHIGAN WILL BE
GOVERNED BY CONFLUENT FLOW ALOFT AND RIDGING AT THE SURFACE.
RELATIVELY QUIET CONDITIONS CAN BE EXPECTED. A VERY AGGRESSIVE DRY
AIR ADVECTION REGIME WILL BE UNDERWAY RIGHT AT THE START OF THE
PERIOD. THE LEAD PUSH OF VERY DRY AIR AT 500MB IS EXPECTED TO BE
INTO PORTIONS OF SOUTHWESTERN ONTARIO AT 00Z WITH THE FRONT EDGE OF
THE 850-700MB DRY AIR AT THE WESTERN CWA BORDER AT 00Z. WAS
AGGRESSIVE WITH THE FORECAST CALLING FOR DRY CONDITIONS IN THE
PUBLIC FORECAST. ONE TYPICALLY GETS SKEPTICAL ON CLOUD CLEARING
EFFICIENCY THIS TIME OF YEAR...BUT THE MODEL SOUNDINGS GIVE VERY
HIGH CONFIDENCE THAT CLOUDS WILL CLEAR OUT RATHER QUICKLY THIS
EVENING/DUE TO LACK OF INVERSIONS AND A VERY STRONG DRY AIR
ADVECTION PATTERN. LOWS TONIGHT SHOULD DIP INTO THE LOW 40S IN THE
CITY...30S FOR MOST EVERYONE.

SHORTWAVE ENERGY OVER LAKE SUPERIOR/NORTHERN WISCONSIN AND A LOW
AMPLITUDE SHORTWAVE RIDGE IN ADVANCE OF THAT FEATURE WILL LEAD TO
BOLSTERED SOUTHWESTERLY FLOW ON WEDNESDAY. A THERMAL RIDGE IS
PROGGED TO SWEEP OUT OF THE MID MISSISSIPPI RIVER VALLEY AND INTO
THE OHIO RIVER VALLEY BY TUESDAY EVENING. THUS...FAIRLY WARM
CONDITIONS ARE EXPECTED TUESDAY ON THE RESULTANT SOUTHWESTERLY FLOW
WITH TEMPERATURES COMFORTABLY REACHING THE UPPER 50S/MIDDLE 50S
NORTH (SOME 7 TO 10 DEGREES ABOVE NORMAL). SOME HIGH CLOUD WILL MOVE
INTO THE AREA FROM THE WEST DURING THE AFTERNOON HOURS...BUT NOT
BEFORE A BEAUTIFUL DAY IS HAD BY THE CITIZENS OF SOUTHEASTERN
MICHIGAN.

A DRY COLD FRONTAL BOUNDARY IS EXPECTED TO PASS THROUGH SOUTHEASTERN
MICHIGAN TUESDAY NIGHT. MODEL GUIDANCE SUGGESTS THE NEAR SURFACE
FRONT WILL ZOOM OUT AHEAD OF ANY MID TO UPPER LEVEL SUPPORT. AN
INCREASE IN MOISTURE IS FORECASTED SUB 800MB...BUT THAT INCREASE IN
MOISTURE WILL BE VERY LIMITED WITH A LACK OF SATURATION WITHIN THE
SLAB. COLD AIR ADVECTION IS EXPECTED TO KICK IN AGGRESSIVELY ON
WEDNESDAY. A STRONG SUBSIDENCE INVERSION WILL BE IN PLACE FROM 900MB
CLEAR UP TO 500MB. THIS PRECLUDES ANY STEEP LAPSE RATES OR
PRECIPITATION POTENTIAL. TEMPERATURES WILL STRUGGLE...LOWER 40S AT
BEST.

A POLAR HIGH/AIRMASS IS EXPECTED TO BE IN PLACE ACROSS THE GREAT
LAKES WEDNESDAY THROUGH FRIDAY MORNING. UNDOUBTEDLY...THIS AIRMASS
WILL BE COLD ENOUGH TO TURN ON THE LAKE EFFECT SNOW MACHINE...WHICH
WILL BRING SOME POTENTIAL FOR LIGHT SNOW SHOWERS. ATTM...THERE IS
VERY LOW CONFIDENCE IN SPECIFICS AND PREFER TO BE LIGHT ON ANY
MENTION. THIS TIMEFRAME WILL NEED TO BE WATCHED THOUGH FOR ANY
INCREASE IN SNOW POTENTIAL...PRIMARILY ON THURSDAY AS A SHORTWAVE IS
EXPECTED TO TRAVERSE THE AREA. HIGHS ON THURSDAY WILL BE COLD...9-12
DEGREES BELOW NORMAL...WITH READINGS TOPPING OUT IN THE UPPER 30S.

MARINE...

RECENT MARINE OBSERVATIONS INDICATE ENOUGH OF A DROP IN THE WINDS TO
CANCEL ALL THE SMALL CRAFT ADVISORIES. OVERALL THE WINDS SHOULD
CONTINUE TO DEGREASE THROUGHOUT THE DAY. A SFC LOW WILL LIFT
INTO METRO DETROIT LATE THIS AFTERNOON...BUT THE GRADIENT NORTH OF
THE LOW WILL REMAIN RATHER WEAK. A COLD FRONT IS FORECAST TO TRACK
THROUGH THE REGION TUESDAY NIGHT...USHERING MUCH COLDER AIR. WINDS
WILL INCREASE IN ADVANCE AND IN THE WAKE OF THIS FRONT. THE COLD AIR
ADVECTION WILL LEAD TO UNSTABLE CONDITIONS OVER THE LAKES...LEADING
TO THE POTENTIAL FOR GALES ON LAKE HURON TUESDAY NIGHT INTO
WEDNESDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....HLO
SHORT TERM...SC
LONG TERM....CB
MARINE.......SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Nov 14, 4:28 AM EST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
428 AM EST MON NOV 14 2011

MIZ047>049-053>055-060>062-150930-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
428 AM EST MON NOV 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LCZ422-423-460-LEZ444-MIZ063-068>070-075-076-082-083-150930-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
428 AM EST MON NOV 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LC AND
SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY...MAINLY
BETWEEN 1 PM AND 6 PM. IT IS NOT ANTICIPATED THAT THESE STORMS
WILL BE SEVERE. THE STRONGEST STORMS WILL HOWEVER BE CAPABLE OF
PRODUCING PEA SIZED HAIL AND WIND GUSTS TO 45 MPH AS THEY TRACK TO
THE NORTHEAST AT 40 MPH. A LOW PRESSURE SYSTEM IS FORECAST TO
LIFT ACROSS METRO DETROIT THIS AFTERNOON. THIS COMBINED WITH WARM
AND MOIST AIR NUDGING INTO THE AREA FROM THE OHIO VALLEY WILL
TRIGGER THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LHZ361>363-421-422-441>443-462>464-150930-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
428 AM EST MON NOV 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GALE FORCE WINDS ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY AS A
COLD FRONT BRINGS A MORE WINTER-LIKE AIR MASS TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Nov 14, 1:30 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
130 PM EST MON NOV 14 2011

MIZ082-083-141915-
LENAWEE-MONROE-
130 PM EST MON NOV 14 2011

...SPECIAL WEATHER STATEMENT...

AT 128 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ADRIAN...MOVING EAST AT 60 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  BLISSFIELD BY 135 PM EST...
  DEERFIELD AND BRITTON BY 140 PM EST...
  PETERSBURG AND DUNDEE BY 145 PM EST...
  IDA BY 150 PM EST...
  MAYBEE BY 155 PM EST...
  MONROE BY 200 PM EST...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MR

The radar

The Detroit radar (KDTX), 86 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monroe

When
November 14, 2:19 PM EST
Where
Monroe County, 0.69 mi N of Stony Pt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.940, -83.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351761.